Alert archive / Missouri / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 229, NWS St. Louis, MO

July 2, 20234 counties in Missouri; Monroe County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at Jul 2, 2023, 12:28 AM CDT for 4 counties in Missouri; Monroe County, Illinois. It was in force for 32 min. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 2, 2023, 12:28 AM CDT (05:28 UTC)
Expired
Jul 2, 2023, 1:00 AM CDT
In force
32 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Monroe County, IL, City of Saint Louis, MO, Jefferson County, MO, Saint Charles County, MO, Saint Louis County, MO

The radar

The St Louis radar (KLSX), 40 km from the middle of the area, began a volume at 05:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 2, 12:33 AM CDTTSTM WND DMG1 E Kirkwood, MOVia Twitter with picture included: Small limbs down in road. No power from 1230 to 9am.
Jul 2, 12:33 AM CDTTSTM WND DMGCreve Coeur, MOVia Facebook with picture included: Large branch snapped off tree.
Jul 2, 12:36 AM CDTTSTM WND DMG1 Ese Maryland Heights, MOPhoto included: large branch snapped and fallen on parked cars.
Jul 2, 12:36 AM CDTTSTM WND DMG2 E Maryland Heights, MOVia Facebook with picture included: Healthy tree approximately 7 inches in diameter snapped 4 feet up from base.
Jul 2, 12:46 AM CDTTSTM WND DMGSaint Ann, MOVia Facebook with picture included: large part of tree snapped from trunk.
Jul 2, 12:46 AM CDTTSTM WND DMGWoodson Terrace, MOVia Facebook with pictures included: Large tree uprooted and moderately sized branches snapped from trees.
Jul 2, 12:47 AM CDTTSTM WND DMG1 N Saint Ann, MOLarge tree blown over, numerous large tree limbs blown down.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 8 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 5.5 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2023-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 944 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2023-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
944 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
893 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
101 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.9

Open this sounding in Storm Lab

The text

As transmitted.

250 
WUUS53 KLSX 020528
SVRLSX
ILC133-MOC099-183-189-510-020600-
/O.NEW.KLSX.SV.W.0229.230702T0528Z-230702T0600Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
1228 AM CDT Sun Jul 2 2023

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  Northwestern Monroe County in southwestern Illinois...
  St. Louis City in east central Missouri...
  Central St. Charles County in east central Missouri...
  Northeastern Jefferson County in east central Missouri...
  St. Louis County in east central Missouri...

* Until 100 AM CDT.

* At 1228 AM CDT, severe thunderstorms were located along a line
  extending from Maryland Heights to Barnhart, moving east at 50 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  St. Louis, St. Charles, St. Peters, Florissant, Chesterfield,
  Wildwood, University City, Ballwin, Kirkwood, Maryland Heights,
  Hazelwood, Webster Groves, Ferguson, Arnold, Manchester, Creve
  Coeur, Overland, Clayton, Cahokia, and Jennings.

This includes the following highways...
 Interstate 44 in Missouri between exits 269 and 277.
 Interstate 55 in Missouri between exits 185 and 191.
 Interstate 70 in Missouri between exits 227 and 231.

This also includes Scott Joplin Historic Site, Castlewood State Park,
Confluence State Park, Mastodon Historic Site, and First Missouri
State Capitol Historic Site.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3880 9012 3877 9017 3872 9021 3871 9021
      3866 9018 3863 9018 3859 9019 3857 9023
      3852 9026 3842 9014 3840 9013 3832 9053
      3877 9065 3888 9018 3885 9011 3883 9011
TIME...MOT...LOC 0528Z 256DEG 43KT 3874 9050 3836 9041 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

KD
1 follow-up statement
307 
WWUS53 KLSX 020551
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
1251 AM CDT Sun Jul 2 2023

MOC099-020600-
/O.CAN.KLSX.SV.W.0229.000000T0000Z-230702T0600Z/
Jefferson MO-
1251 AM CDT Sun Jul 2 2023

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN JEFFERSON COUNTY
IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

LAT...LON 3880 9012 3877 9017 3872 9021 3871 9021
      3866 9018 3863 9018 3859 9019 3857 9023
      3852 9026 3842 9014 3840 9013 3837 9027
      3881 9043 3888 9018 3885 9011 3883 9011
TIME...MOT...LOC 0550Z 256DEG 43KT 3880 9019 3842 9010 

$$

ILC133-MOC183-189-510-020600-
/O.CON.KLSX.SV.W.0229.000000T0000Z-230702T0600Z/
Monroe IL-St. Louis City MO-St. Charles MO-St. Louis MO-
1251 AM CDT Sun Jul 2 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 AM CDT
FOR NORTHWESTERN MONROE...EAST CENTRAL ST. CHARLES AND EASTERN ST.
LOUIS COUNTIES AND ST. LOUIS CITY...

At 1250 AM CDT, severe thunderstorms were located along a line
extending from Spanish Lake to near Millstadt, moving east at 50 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
St. Louis, Florissant, University City, Hazelwood, Webster Groves,
Ferguson, Overland, Clayton, Cahokia, Jennings, St. Ann, Bridgeton,
Bellefontaine Neighbors, Columbia, Berkeley, Richmond Heights, Ladue,
Brentwood, Maplewood, and Olivette.

This also includes Scott Joplin Historic Site and Confluence State
Park.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3880 9012 3877 9017 3872 9021 3871 9021
      3866 9018 3863 9018 3859 9019 3857 9023
      3852 9026 3842 9014 3840 9013 3837 9027
      3881 9043 3888 9018 3885 9011 3883 9011
TIME...MOT...LOC 0550Z 256DEG 43KT 3880 9019 3842 9010 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

KD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 6:53 PM CDT, 5 hours 35 minutes earlier.

Area forecast discussion, Jul 1, 6:53 PM CDT, 5 hours 35 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
653 PM CDT Sat Jul 1 2023

.SHORT TERM...  (Through Late Sunday Night)
Issued at 222 PM CDT Sat Jul 1 2023

Last nights thunderstorms that went over northern and central
Missouri and central Illinois produced an outflow boundary that at
16Z was located across southeast Missouri and the far southern
portions of Illinois. The outflow boundary has since dissipated,
allowing 75+ dew points to surge north along the Mississippi River,
keeping hot and humid conditions today along and south of the I-70
corridor.

Clouds this morning covered much of the CWA and limited late morning
destabilization. However, clearing has allowed for the atmosphere to
quickly destabilize. Along the clearing boundary, there is a surface-
based CAPE gradient with values in excess of 3000 J/kg, 40kts of 0-
6km bulk shear, and CIN quickly diminishing. An 18:30Z ACARS
sounding at STL are showing surface based CAPE values nearing 3000
J/kg.

To the west of us, ahead of a shortwave trough there is an area of
increased vorticity advection along with an area of surface
convergence that is traversing eastward. As this moves eastward, the
area of surface convergence will interact with the instability and
strong 0-6km bulk shear and will be more than enough to support
strong and severe thunderstorms this afternoon into the evening. The
main threats will be strong and damaging winds and large hail,
however a few brief tornados cannot be ruled out. The location of
the strong to severe thunderstorms will be along and south of the I-
70 corridor, including the St. Louis Metropolitan area where a
CAPE gradient is located. Because of this increased chance for
severe thunderstorms, a Severe Thunderstorm Watch is in effect
until 9PM this evening.

Overnight tonight, the shortwave trough and an upper low will make
its way into the Mid-Mississippi River Valley. This will help
finally push a surface low pressure system and its associated cold
front through the area by the overnight hours. With sufficient lift
from the cold front and increased upward vertical motion, there is
another chance of showers and thunderstorms overnight into tomorrow
morning. Instability overnight will be greatest in the southern
portions of the CWA with guidance indicating over 1500 J/kg. With
this instability and decent mid-level lapse rates, thunderstorms
will have the potential to become strong to severe.

Showers and thunderstorms are forecast to be out of the area by
Sunday afternoon, leaving dry and cooler temperatures to close out
the holiday weekend.

MMG/Carney

.LONG TERM...  (Monday through Next Saturday)
Issued at 222 PM CDT Sat Jul 1 2023

Briefly, in the medium range...Monday continues to look like it will
have the least chance for precip out of the next 7 days. Short wave
ridging builds over the Midwest ahead of another upstream short wave
trough, and this should suppress convection across our forecast
area.  The aforementioned trough drifts east across the Mid
Mississippi Valley on Tuesday, and though there isn't any obvious
surface boundary/trigger, there will probably be enough lift to
produce widely scattered showers and thunderstorms.  Currently,
CAPE/shear values are such that any storms that form will likely not
be particularly strong/organized, but they could certainly rain on a
few Independence Day Parades.  Deterministic guidance is now showing
a stronger/more robust short wave trough moving through the Midwest
Wednesday/Thursday which forces a stronger and better defined cold
front through our area during that time frame.  However LREF cluster
analysis still shows variance in timing and amplitude of the trough,
and while the Wednesday/Thursday period still looks most likely for
rain/thunderstorms confidence remains somewhat low on exactly when
the rain will occur, and how strong storms will be/how much rain
will fall.  PoPs fall off to chance/slight chance behind the front
on Friday/Saturday.

Carney

&&

.AVIATION...  (For the 00z TAFs through 00z Sunday Evening)
Issued at 642 PM CDT Sat Jul 1 2023

Scattered showers and thunderstorms will continue this evening as
an upper level system moves from the Great Plains into Missouri. A
few storms may be capable of producing large hail and gusty winds,
though the storms this evening will likely not be a strong as
storms earlier today. The system will also bring an area of MVFR
ceilings down across much of the area late tonight into early
Sunday morning. There is potential for IFR ceilings, primarily
across northeast Missouri into west central Illinois, but
confidence is too low to mention in the TAFs at this time.

Carney

&&

.PRELIMINARY POINT TEMPS/POPS...
Saint Louis     71  87  71  92 /  30  20   0  10
Quincy          68  83  66  89 /  50  40   5  10
Columbia        67  86  68  92 /  50  10   0  10
Jefferson City  68  89  68  94 /  50  10   0  10
Salem           70  85  66  90 /  70  40   5  10
Farmington      68  89  65  92 /  30  20   5  10

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Jul 1, 3:00 PM CDT, 9 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
300 PM CDT Sat Jul 1 2023

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-022000-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
300 PM CDT Sat Jul 1 2023

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

Showers and thunderstorms are expected through the late evening and
again overnight. Storms have the potential to be severe with strong
and damaging winds in excess of 70 mph and hail in excess of 1 inch
in diameter.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Thunderstorms will be possible in a few areas through midday Sunday.
Chances for thunderstorms will return Tuesday through Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

MMG/Carney

In the hours before

Local storm report, Jul 1, 8:33 PM CDT, 3 hours 55 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
833 PM CDT Sat Jul 1 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     Tstm Wnd Dmg     2 SW Bremen             37.95N 89.77W
07/01/2023                   Randolph           IL   Public

            Via Twitter with pictures included: Roof of
            Marys River Covered Bridge heavily damaged.

&&

LSJ
Local storm report, Jul 1, 8:50 PM CDT, 3 hours 38 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
850 PM CDT Sat Jul 1 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0343 PM     Tstm Wnd Dmg     Madison                 38.68N 90.16W
07/01/2023                   Madison            IL   Public

            Via Twitter with pictures included: Roof
            damage to Madison Meat Market.

&&

LSJ
Local storm report, Jul 1, 9:00 PM CDT, 3 hours 28 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
900 PM CDT Sat Jul 1 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0343 PM     Tstm Wnd Dmg     1 NNW Madison           38.69N 90.16W
07/01/2023                   Madison            IL   Public

            Via Twitter with picture included: medium to
            large tree uprooted and laying in street.

&&

LSJ
Local storm report, Jul 1, 11:24 PM CDT, 1 hour 4 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
1124 PM CDT Sat Jul 1 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0908 PM     Non-Tstm Wnd Dmg 1 SSE Hannibal          39.69N 91.37W
07/01/2023                   Marion             MO   Law Enforcement

            *** 1 FATAL ***
            A 20 to 24 inch diameter tree fell onto a
            camper resulting in a fatality. This
            occurred on Montana Street on the south side
            of Hannibal.

&&

MAB
Local storm report, Jul 1, 11:36 PM CDT, 52 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
1136 PM CDT Sat Jul 1 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1132 PM     Hail             3 SSW New Haven         38.57N 91.24W
07/01/2023  M1.50 inch       Franklin           MO   Trained Spotter

&&

MAB
Local storm report, Jul 1, 11:51 PM CDT, 37 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
1151 PM CDT Sat Jul 1 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1150 PM     Tstm Wnd Gst     1 S Dutzow              38.59N 91.00W
07/01/2023  M59 MPH          Warren             MO   AWOS

            At Washington Memorial Airport, 51kts wind
            gust.

&&

MAB

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 10:14 PM CDTSevere Thunderstorm WarningLSXCole, Osage32 min
Jul 1, 11:31 PM CDTSevere Thunderstorm WarningLSXFranklin, Saint Charles, Warren29 min
Jul 1, 11:35 PM CDTTornado WarningLSXFranklin10 min
Jul 1, 11:54 PM CDTSevere Thunderstorm WarningLSXFranklin, Saint Charles, Saint Louis36 min
Jul 1, 8:08 PM CDTFlash Flood WarningLSXAdams3 hr
Jul 2, 12:45 AM CDTSevere Thunderstorm WarningLSXClinton, Madison, Saint Clair45 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2023Severe Thunderstorm Warnings in Illinois, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.